Alert archive / Florida / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 138, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 21, 2018, 2:39 PM EDT for Dixie County, Lafayette County, Taylor County, Florida. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2018, 2:39 PM EDT (18:39 UTC)
- Expired
- Jul 21, 2018, 3:45 PM EDT
- In force
- 66 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Dixie County, FL, Lafayette County, FL, Taylor County, FL
The radar
The Moody AFB radar (KVAX), 135 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 3:30 PM EDT | TSTM WND DMG | Cross City, FL | NUMEROUS TREES AND POWER LINES REPORTED DOWN THROUGHOUT DIXIE COUNTY. REPORTS IN ALL CITIES EXCEPT JONESBORO AND HORSESHOE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 51 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 11:12 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1280 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
683
WUUS52 KTAE 211839
SVRTAE
FLC029-067-123-211945-
/O.NEW.KTAE.SV.W.0138.180721T1839Z-180721T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
239 PM EDT SAT JUL 21 2018
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Lafayette County in Big Bend of Florida...
Dixie County in Big Bend of Florida...
Southeastern Taylor County in Big Bend of Florida...
* Until 345 PM EDT.
* At 238 PM EDT, a severe thunderstorm was located 15 miles north of
Steinhatchee, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Mayo, Cross City, Steinhatchee, Horseshoe Point, Suwannee,
Horseshoe Beach, Pinland, Tennille, Shamrock, Jug Island, Clara,
Cross City Airport, Shired Island, Old Town, Buckville, Dekle
Beach, Jonesboro, Jack Lee Island, Grady and Hatch Bend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 2929 8323 2993 8378 3017 8324 3010 8321
3010 8312 3008 8307 2996 8293 2989 8292
2988 8288 2976 8295 2970 8294 2961 8297
2959 8294 2956 8295 2954 8298 2947 8298
2937 8307 2935 8306 2930 8316 2929 8317
TIME...MOT...LOC 1838Z 316DEG 36KT 2989 8346
HAIL...0.88IN
WIND...60MPH
$$
11-NGUYEN1 follow-up statement
572
WWUS52 KTAE 211933
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
333 PM EDT SAT JUL 21 2018
FLC123-211942-
/O.CAN.KTAE.SV.W.0138.000000T0000Z-180721T1945Z/
Taylor FL-
333 PM EDT SAT JUL 21 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TAYLOR COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
Big Bend of Florida.
LAT...LON 2956 8346 3008 8307 2999 8296 2996 8295
2996 8293 2989 8292 2988 8288 2976 8295
2970 8294 2970 8296 2961 8297 2958 8295
2959 8294 2954 8298 2947 8298 2937 8307
2935 8306 2932 8314 2929 8317 2929 8323
TIME...MOT...LOC 1932Z 316DEG 36KT 2950 8303
$$
FLC029-067-211945-
/O.CON.KTAE.SV.W.0138.000000T0000Z-180721T1945Z/
Lafayette FL-Dixie FL-
333 PM EDT SAT JUL 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SOUTHEASTERN LAFAYETTE AND DIXIE COUNTIES...
At 332 PM EDT, a severe thunderstorm was located near Manattee Road,
or 10 miles west of Chiefland, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Cross City, Horseshoe Point, Suwannee, Horseshoe Beach, Shamrock,
Cross City Airport, Shired Island, Old Town, Guaranto Springs, Jena,
Hines, Jonesboro, Grady, Hatch Bend, Eugene, Fletcher, Yellow Jacket
and Fanning Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 2956 8346 3008 8307 2999 8296 2996 8295
2996 8293 2989 8292 2988 8288 2976 8295
2970 8294 2970 8296 2961 8297 2958 8295
2959 8294 2954 8298 2947 8298 2937 8307
2935 8306 2932 8314 2929 8317 2929 8323
TIME...MOT...LOC 1932Z 316DEG 36KT 2950 8303
HAIL...0.88IN
WIND...60MPH
$$
11-NGUYENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 9:49 AM EDT, 4 hours 50 minutes earlier.
Area forecast discussion, Jul 21, 9:49 AM EDT, 4 hours 50 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 949 AM EDT Sat Jul 21 2018 .NEAR TERM [Through Today]... Two MCSs, one to our north in GA and one to our northwest in AL are steadily moving south-southwest toward our area at a fast forward speed of around 35-40 kts. The GA MCS is poised to reach our northern line of counties in about an hour. The environment over our area as these storms approach is extremely unstable, with 80 degree dewpoints seen as far north as Enterprise, AL this morning and SPC mesoanalysis showing 6000 J/kg SBCAPE along the FL Panhandle. The 12Z sounding from BMX this morning sampled some of the shear that will be moving in with these MCSs and showed 27 kts 0-1km shear and 39 kts 0-6 km shear. It is highly unusual for this time of year to have such high shear this far south and when coupled with the extreme instability there is potential for severe weather. SPC has highlighted the majority of our area in a slight risk for today. The main threats will be damaging straight-line winds and large hail, but an isolated tornado cannot be ruled out. && .PREV DISCUSSION [535 AM EDT]... .SHORT TERM [Tonight Through Monday]... In the upper levels a trough centered over the Midwest will deepen into the Southeast this weekend. At the surface a low over the Ohio River Valley will drift southward over the weekend bringing another cold front into the region tonight and into Sunday. A weak low or boundary will remain over the region on Monday. With abundant moisture (PW values around 2 inches)POPs will be high through Monday. Severe storms are possible Saturday night through Sunday night with the main threat being damaging straight-line winds. A MCS is possible tonight as deep layer shear increases to 35 to 45 knots this evening. Conditions will also be favorable for severe on Sunday and Sunday night with deep layer shear around 35 to 45 knots and CAPE at 4000 to 5000 J/KG. SPC has a marginal risk over the region on Saturday night with a slight risk over SE Alabama and SW Georgia. SPC has a marginal risk for the region on Sunday with a slight risk for parts of the Florida Big Bend and South Central Georgia. Highs will be in the low to mid 90s on Sunday and near 90 on Monday. Lows will be in the low to mid 70s. .LONG TERM [Monday Night Through Saturday]... In the upper levels a trough will be over the Southeast. At the surface a weak low will remain over the Southeast through Tuesday. The rest of the week southerly flow will dominate with high pressure to the east over the Atlantic. The wet pattern will continue next week and POPs will be high (50 to 70 percent through Thursday). Highs will be in the low 90s or near 90. Lows will be in the low to mid 70s. .AVIATION... [Through 12z Sunday] Some patchy fog and low ceilings are possible early this morning, particularly around VLD, with VFR conditions returning a couple of hours after sunrise. However, scattered thunderstorms are expected during the day into the evening with some storms possibly becoming severe. Outside of storms and the brief early morning fog or low ceilings, VFR conditions are expected. .MARINE... Moderate westerly winds will increase tonight and even more on Sunday morning. Winds will be 15 to 20 knots on Saturday night and 20 to 25 knots on Sunday. A Small Craft Advisory is likely for Sunday as winds are expected to exceed 20 knots. .FIRE WEATHER... Red flag conditions will not occur over the next several with moisture expected to remain high across the area. .HYDROLOGY... The wet pattern continues through this weekend and next week. 1 to 1.5 inches of rain is predicted through Monday night. Locally higher amounts are likely. The heavier downpours may result in ponding of water on roadways and flooding of low-lying areas. Most local rivers are steady or slowly rising at this time. Most local rivers remain below action stage. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested. Spotters should safely report significant weather conditions and/or damage by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 94 76 93 73 91 / 50 30 60 50 60 Panama City 91 79 90 77 91 / 40 20 40 40 40 Dothan 93 75 93 73 90 / 70 40 50 30 50 Albany 93 75 92 73 90 / 70 50 50 30 60 Valdosta 93 74 92 73 91 / 50 40 60 30 60 Cross City 91 76 90 74 90 / 30 30 60 50 50 Apalachicola 90 80 90 77 90 / 40 10 40 50 40 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Nguyen SHORT TERM...McD LONG TERM...McD AVIATION...DVD MARINE...McD FIRE WEATHER...DVD HYDROLOGY...McD
In the hours before
Local storm report, Jul 21, 1:31 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
131 PM EDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 AM TSTM WND DMG ARLINGTON 31.44N 84.73W
07/21/2018 CALHOUN GA PUBLIC
REPORTS OF TREES DOWN ON HOMES AND NUMEROUS
POWER LINES DOWN.
&&
RHLocal storm report, Jul 21, 1:36 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
136 PM EDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1206 PM TSTM WND DMG 1 N COLQUITT 31.18N 84.74W
07/21/2018 MILLER GA 911 CALL CENTER
NUMEROUS TREES AND POWER LINES REPORTED DOWN
ACROSS MILLER COUNTY.
&&
RHLocal storm report, Jul 21, 1:48 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
148 PM EDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1206 PM TSTM WND DMG ELMODEL WMA 31.35N 84.48W
07/21/2018 BAKER GA 911 CALL CENTER
TREES AND POWER LINES REPORTED DOWN ACROSS
BAKER COUNTY.
&&
RHLocal storm report, Jul 21, 2:07 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
207 PM EDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 PM TSTM WND DMG 2 SSE NEWTON 31.29N 84.33W
07/21/2018 MITCHELL GA 911 CALL CENTER
TREE DOWN ON POWER LINES ON S TURKEY RD.
&&
RHLocal storm report, Jul 21, 2:15 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
215 PM EDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TSTM WND DMG 2 W HOPEFUL 31.17N 84.43W
07/21/2018 MITCHELL GA 911 CALL CENTER
TREES REPORTED DOWN ALONG HIGHWAY 311.
&&
RHLocal storm report, Jul 21, 2:37 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
237 PM EDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM TSTM WND DMG 3 S CHASON 30.49N 85.20W
07/21/2018 CALHOUN FL 911 CALL CENTER
REPORTS OF POWER LINES DOWN ON HWY 73 NEAR
GRAY RD.
&&
RHThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 12:10 PM EDT | Severe Thunderstorm Warning | TAE | Gadsden | 50 min |
| Jul 21, 12:48 PM EDT | Severe Thunderstorm Warning | TAE | Calhoun, Gadsden, Gulf, Leon, Liberty, Wakulla | 42 min |
| Jul 21, 12:54 PM EDT | Severe Thunderstorm Warning | TAE | Gadsden, Jefferson, Leon, Madison, Wakulla | 51 min |
| Jul 21, 1:02 PM EDT | Tornado Warning | TAE | Gadsden, Leon | 28 min |
| Jul 21, 1:14 PM EDT | Special Marine Warning | TAE | 91 min | |
| Jul 21, 1:40 PM EDT | Severe Thunderstorm Warning | TAE | Gadsden, Jefferson, Leon, Madison, Taylor, Wakulla | 65 min |
| Jul 21, 1:43 PM EDT | Special Marine Warning | TAE | 62 min | |
| Jul 21, 2:12 PM EDT | Severe Thunderstorm Warning | TAE | Franklin, Gulf | 33 min |
| Jul 21, 2:35 PM EDT | Special Marine Warning | TAE | 115 min | |
| Jul 21, 3:43 PM EDT | Special Weather Statement | TAE | Dixie | 47 min |
| Jul 21, 4:13 PM EDT | Small Craft Advisory | TAE | 36 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.